Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

July 15, 2021Laramie County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jul 15, 2021, 3:55 PM MDT for Laramie County, Wyoming. It was in force for 35 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2021, 3:55 PM MDT (21:55 UTC)
Expired
Jul 15, 2021, 4:30 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 15 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:02 PM MDTHAIL 0.58 Ene Cheyenne, WYPEA TO 1/2 INCH HAIL.
Jul 15, 4:05 PM MDTHAIL 0.57 E Cheyenne, WY
Jul 15, 4:24 PM MDTHAIL 14 Ese North Cheyenne, WYNICKELS TO QUARTERS REPORTED.
Jul 15, 4:27 PM MDTHAIL 14 Ese North Cheyenne, WY
Jul 15, 4:30 PM MDTHAIL 15 Ese North Cheyenne, WY
Jul 15, 4:37 PM MDTHAIL 0.76 E Cheyenne, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WWUS85 KCYS 152155
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
355 PM MDT Thu Jul 15 2021
 
WYZ118-152230-
Central Laramie County WY-
355 PM MDT Thu Jul 15 2021

...SPECIAL WEATHER STATEMENT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Cheyenne, moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cheyenne and Ranchettes. 

This includes Interstate 80 in Wyoming between mile markers 367 and
379.
 
LAT...LON 4111 10472 4120 10473 4126 10465 4127 10460
      4122 10452 4114 10447 4103 10462
TIME...MOT...LOC 2154Z 315DEG 14KT 4117 10464 

$$

Mokry

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:12 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 15, 2:12 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
212 PM MDT Thu Jul 15 2021

.SHORT TERM...(This evening through early Sunday)
Issued at 200 PM MDT Thu Jul 15 2021

Current Visible Satellite loop shows pretty quiet weather so far
across the region with a few showers trying to develop over the
mountains early this afternoon. The primary concern will be the
potential for severe thunderstorms today, with some potential on
Friday as well. LAPS surface analysis shows a weak convergence
boundary at the surface just west of the Laramie Range/across the
Laramie Valley. Looking further up in the boundary layer shows
hardly any shear with maybe 25-30 knots of effective shear across
portions of the eastern plains but it's poorly defined. Expect
instability to continue to increase across the region, but shear
values may struggle to increase since the surface analysis still
shows a surface high near across western Nebraska. Will keep an
eye on this since severe weather will become unlikely if southeast
winds struggle to strengthen over the eastern plains. Assuming
high res models are correct, 0-6 km shear values should approach
30 to 35 knots by this evening which should be enough to generate
a few strong to marginally severe thunderstorms southeast of a
line from Cheyenne to Lusk. Large hail will be the primary threat
with a smaller chance for strong damaging winds. Probability for
severe weather is still pretty low and under 10 percent today
under a marginal risk. Models show a weak vort max slowly moving
across central Wyoming which may keep a few thunderstorms going
through midnight tonight across the east central plains and the
northern Nebraska panhandle.

Warmer temperatures expected for Friday as the upper level high
continues to strengthen southwest of the area. With increasing
subsidence aloft and a somewhat drier airmass over the area,
expect the severe weather threat to shift east into the western
Nebraska panhandle through the day. Some storms may produce brief
strong gusty winds and marginally severe hail well east of I-25
through Friday evening.

Hot temperatures likely for the weekend with highs in the mid to
upper 90s possible north of the I-80 corridor, with highs in the
upper 80s to low 90s near the I-80 corridor and Colorado border.
Although we can't rule out some afternoon and evening thunderstorms
and widely scattered showers across the area, expect the coverage
to become less each day through Sunday as the strengthening 599dm
upper level high shifts northward into southwest Wyoming.

.LONG TERM...(Sunday night through Thursday)
Issued at 109 PM MDT Thu Jul 15 2021

Starting Monday afternoon, a ridge pattern is dominate over the
region giving us no relief from the heat and dry conditions. Clear
skies and low PoPs are expected in the long-term forecast; the
highest chance of precipitation will most likely fall on Wednesday
and Thursday afternoon with a shortwave of mositure. Total rainfall
will not reach  above 0.25". This shortwave will most likely include
parts of Albany and Carbon counties but lower chances for the
Nebraska Panhandle and areas east of Interstate 25. Pressure
gradients increase along the western Nebraska Panhandle increasing
wind gusts up to 25 MPH. Otherwise, this quiet pattern persist into
next Thursday. Although, it is important to note that CPC has
highlighted our region experiencing excessive heat Thursday
afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1135 AM MDT Thu Jul 15 2021

VFR to MVFR conditions expected through the forecast period for
all terminals. Main concerns today exist with thunderstorm
potentials throughout the day as a shortwave disturbance is
expected to clip through the CWA. SREF model is suggesting a
strong likelihood for CAPE values to be greater than 500 J/kg, and
a 50 percent chance for greater than 1000 J/kg, indicating enough
potential for lightning within any convection able to develop and
potentially some hail, primarily near KCYS and terminals in the
southern Panhandle. Strong and erratic winds are possible near any
thunderstorm activity.

&&

.FIRE WEATHER...
Issued at 109 PM MDT Thu Jul 15 2021

Minimal fire weather concerns late this week and through the
weekend. Although a drier airmass will develop over mainly Carbon
and Albany counties Friday through Sunday with minimum humidity
values around 15 percent, winds will be relatively light as the
upper level high pressure center strengthens over
Utah/Wyoming/Colorado border. Further east, low level
moisture and return flow from the central plains will keep
daytime humidities above 20 to 25 percent along and east of the
Interstate 25 corridor.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...AW
AVIATION...MD
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 15, 10:56 AM MDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1056 AM MDT Thu Jul 15 2021

NEZ019>021-054-055-WYZ101-103-106>108-116>119-161700-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Converse County Lower Elevations-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1056 AM MDT Thu Jul 15 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered afternoon thunderstorms are expected across
far southeast WYoming into the southern Nebraska Panhandle from
early afternoon through this evening. Some of these storms could
become severe with large hail and strong gusty winds around 60
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Afternoon thunderstorms are expected to develop on a daily
basis...mainly in the afternoon...in and around our southeast
Wyoming mountains. Probability for thunderstorms to become severe
is low

.Spotter information statement...

Spotter activation may be needed.

NEZ002-003-095-096-WYZ102-161700-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Niobrara County-
1056 AM MDT Thu Jul 15 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Afternoon thunderstorms are expected to develop on a daily
basis...mainly in the afternoon. Probability for thunderstorms to
become severe is low

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>115-161700-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1056 AM MDT Thu Jul 15 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this afternoon and into this
evening. The probability for severe thunderstorms is low, but a
few storms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Afternoon thunderstorms are possible each day...mainly in the
afternoon...in and around our southeast Wyoming mountains.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 15, 3:55 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
355 PM MDT Thu Jul 15 2021

WYZ118-152230-
Central Laramie County WY-
355 PM MDT Thu Jul 15 2021

...SPECIAL WEATHER STATEMENT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Cheyenne, moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cheyenne and Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 367 and
379.

LAT...LON 4111 10472 4120 10473 4126 10465 4127 10460
      4122 10452 4114 10447 4103 10462
TIME...MOT...LOC 2154Z 315DEG 14KT 4117 10464

Mokry

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:03 PM MDTSpecial Weather StatementCYSAlbany27 min
Jul 14, 6:17 PM MDTSevere Thunderstorm WarningCYSAlbany43 min
Jul 14, 6:19 PM MDTSpecial Weather StatementCYSAlbany26 min
Jul 14, 6:34 PM MDTSevere Thunderstorm WarningCYSAlbany26 min
Jul 14, 6:59 PM MDTSevere Thunderstorm WarningCYSAlbany46 min
Jul 14, 7:13 PM MDTSpecial Weather StatementCYSCarbon32 min
Jul 14, 7:45 PM MDTSpecial Weather StatementCYSCarbon45 min
Jul 14, 7:53 PM MDTSpecial Weather StatementCYSAlbany37 min
Jul 14, 8:48 PM MDTSpecial Weather StatementCYSCarbon27 min
Jul 14, 8:51 PM MDTSevere Thunderstorm WarningCYSCarbon24 min
Jul 15, 4:22 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Jul 15, 4:42 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Jul 15, 4:59 PM MDTSpecial Weather StatementCYSLaramie46 min
Jul 15, 5:00 PM MDTSpecial Weather StatementCYSLaramie15 min
Jul 15, 5:33 PM MDTSpecial Weather StatementCYSLaramie12 min
Jul 15, 5:46 PM MDTSpecial Weather StatementCYSLaramie29 min
Jul 14, 7:58 PM MDTSpecial Weather StatementCYSBanner32 min
Jul 14, 8:54 PM MDTSpecial Weather StatementCYSBanner36 min
Jul 15, 5:43 PM MDTSpecial Weather StatementCYSKimball32 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.